Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 294, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2002, 10:59 PM CDT for Pottawatomie County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 10:59 PM CDT (03:59 UTC)
- Expired
- Jun 12, 2002, 11:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, OK
The radar
The Norman radar (KTLX), 32 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:15 PM CDT | Thunderstorm Wind 52 E | Shawnee, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 130359 SVROKC OKC125-130430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1059 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA * UNTIL 1130 PM CDT * AT 1059 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF EARLSBORO TO 13 MILES WEST OF SHAWNEE...MOVING SOUTHEAST AT 40 MPH. WINDS TO 70 MPH WILL OCCUR ALONG THIS LINE. * LOCATIONS IN THE WARNING INCLUDE BROOKSVILLE...EARLSBORO...SHAWNEE AND TECUMSEH THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3547 9684 3538 9718 3517 9699 3535 9676
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT WED JUN 12 2002 FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT. EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+ GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER AREAS AS WELL. EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW ... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE 90S. LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW. LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY NEAR OR SLIGHTLY BELOW NORMAL. FCSTID = 13 OKC 71 81 62 82 / 60 80 10 10 HBR 71 82 61 83 / 50 60 20 10 SPS 75 87 65 85 / 30 60 30 10 GAG 66 80 57 80 / 80 40 10 10 PNC 67 79 59 80 / 70 70 10 10 DUA 75 87 65 83 / 20 80 30 10 .OKC... OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043. TX...NONE.
In the hours before
Local storm report, Jun 12, 9:09 PM CDT, 1 hour 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 7 SE RED ROCK OK 67 MPH WIND GUST
06/12/02 NOBLE MEASURED BY MESONET
0840 PM 7 SE RED ROCK OK 67 MPH WIND GUST
06/12/02 NOBLE MEASURED BY MESONET
0840 PM 17 N GAGE OK 1.75 INCH HAIL
06/12/02 ELLIS PUBLIC REPORT
KTLocal storm report, Jun 12, 9:32 PM CDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 1 SE CEDARDALE OK WIND DAMAGE
06/12/02 WOODWARD BASKETBALL GOAL DOWNED.
REPORTED BY NWS COOP
OBSERVER.
0910 PM 4 SE HENNESSEY OK 60 MPH WIND GUST
06/12/02 KINGFISHER ESTIMATED BY NWS COOP
OBSERVER. ALSO LOST POWER.
KTLocal storm report, Jun 12, 10:13 PM CDT, 46 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1013 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 SW CHEROKEE OK WIND DAMAGE
06/12/02 ALFALFA OKLAHOMA MESONET TOWER
BLOWN DOWN. REPORTED BY
COUNTY SO AND RELAYED BY
MESONET OPERATIONS CENTER.
...THE TOWER MENTIONED IN REMARKS WAS INCORRECTLY DESCRIBED. THE TOWER
IS ACTUALLY A DIFFERENT TOWER LOCATED IN ALVA IN WOODS COUNTY...
KT/KJLocal storm report, Jun 12, 10:17 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 2 NE KINGFISHER OK 59 MPH WIND GUST
06/12/02 KINGFISHER MEASURED BY MESONET
1000 PM 5 W EL RENO OK 59 MPH WIND GUST
06/12/02 CANADIAN MEASURED BY MESONET
KTLocal storm report, Jun 12, 10:37 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1037 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 1 E EDMOND OK 73 MPH WIND GUST
06/12/02 OKLAHOMA MEASURED BY SPOTTER
KTSpecial weather statement, Jun 12, 10:56 PM CDT, 3 minutes before
OKZ004>024-033>036-130435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1056 PM CDT WED JUN 12 2002 SEVERE THUNDERSTORM WATCH NUMBER 422 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN OKLAHOMA. HARPER...WOODS...ALFALFA...GRANT... KAY...ELLIS...WOODWARD...MAJOR...GARFIELD...NOBLE...ROGER MILLS... DEWEY...CUSTER...BLAINE...KINGFISHER...LOGAN...PAYNE...BECKHAM... WASHITA...CADDO...CANADIAN...HARMON...GREER...KIOWA...AND JACKSON. STRONG TO SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OF THESE AREAS AND FURTHER SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. 02
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Jun 12, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 45 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Ellis, Major, Woods, Woodward | 60 min |
| Jun 12, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| Jun 12, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 33 min |
| Jun 12, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 44 min |
| Jun 12, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 37 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Garfield, Kingfisher, Major, Woodward | 46 min |
| Jun 12, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 20 min |
| Jun 12, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Jun 12, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan | 49 min |
| Jun 12, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 50 min |
| Jun 12, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 38 min |
| Jun 12, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 33 min |
| Jun 12, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 48 min |
| Jun 13, 7:11 AM CDT | Flash Flood Warning | OUN | Dewey | 3 hr |
| Jun 13, 8:12 AM CDT | Flash Flood Warning | OUN | Custer | 3 hr |
| Jun 13, 8:50 AM CDT | Flash Flood Warning | OUN | Blaine | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.